What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 28, 12:20 PM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 12:20 PM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
120 PM MDT Tue Jun 28 2022
.DISCUSSION...The Southwest Monsoon has kicked in and is pumping
mid and high level moisture into the Northern Rockies under the
ridge. Today a trough is digging into the northwest, and will
collide with the ridge and monsoon moisture over the area and
trigger convection. Much of the region will only see cumulus
clouds and maybe some virga this afternoon. However, we expect
some strong convection to initiate on the front range of the
Rockies in Beaverhead County, MT, and then move northeast across
Silver Bow County and Butte, MT. Some of these storms may become
severe once they cross the Continental Divide and head into the
Great Falls Weather Forecast Office area. Some general
thunderstorms are expected this evening from Grangeville, Idaho
eastward into west-central Montana, but a low level stable layer
will limit their strength this afternoon.
Tomorrow a trough will be draped across western Montana causing
some windy conditions, with afternoon wind speeds around 20 mph
with some gusts over 25 mph. These winds are marginal for our
typical criteria for a Lake Wind Advisory for Flathead Lake, but
lake levels are currently above full pool so there is more
sensitivity to waves than normal. So even though the winds are
marginal, we issued a Lake Wind Advisory this afternoon and again
tomorrow afternoon to alert those around Flathead Lake to the
potential for some larger waves. Lake levels are declining though,
so after Wednesday we'll return to using our typical thresholds
for lake wind advisories.
Troughing, or zonal flow, will continue through the rest of the
week. Temperatures will remain in the 80s across western Montana
and in the mid 90s through the lower elevations of central Idaho.
Ensembles agree very well on the next trough pushing into the
region next weekend (Sunday night into Monday). Overall, there is
nothing extraordinary about this system, it just looks like
another round of thunderstorms in July.
&&
.AVIATION...
Increasing clouds across the area after 28/18z. Satellite imagery
shows the clouds building in and this will be a precursor to
showers/thunderstorms forming after 28/19z until around 29/02z.
Look for these showers around KMSO, KBTM, and KSMN. Most of the
stronger storm development will be east of KBTM. More clearing
expected after 29/05z. Winds will be gusty on Tuesday with gusts
up to 25kts. After winds calm overnight they will pick back up
again after 29/15z behind a cold frontal passage. Winds on
Wednesday could gust over 20kts once again.
&&
.HYDROLOGY...River and lake levels are declining around the
region. The warmer temperatures will increase the rate of snow
melt, but there isn't very much snow left to melt. With the
reduced runoff from snow melt and no significant, days-long rainy
periods in the forecast, flood season is over for main stem
rivers.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory until 9 PM MDT this evening Flathead/Mission
Valleys.
Lake Wind Advisory from noon to 9 PM MDT Wednesday
Flathead/Mission Valleys.
ID...None.
&&In the hours before
Special weather statement, Jun 28, 1:46 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
246 PM MDT Tue Jun 28 2022
MTZ007-282100-
Butte/Blackfoot Region MT-
246 PM MDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of central Silver Bow
County through 300 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Butte, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butte, Walkerville, Divide, Janney and Newcomb.
This includes Interstate 90 between mile markers 221 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4575 11248 4576 11250 4573 11252 4566 11268
4568 11271 4568 11273 4574 11276 4576 11279
4579 11288 4578 11291 4580 11293 4581 11299
4606 11247 4602 11244 4593 11244 4589 11240
4585 11243 4581 11234
TIME...MOT...LOC 2045Z 239DEG 49KT 4590 11254
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jun 28, 3:18 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM PDT Tue Jun 28 2022
IDZ007-008-282315-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
318 PM PDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of west central Idaho
County through 415 PM PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of White Bird, or 10 miles west of Grangeville, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grangeville, Canfield and Fenn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4612 11616 4599 11602 4590 11600 4587 11621
4581 11620 4572 11646 4587 11661
TIME...MOT...LOC 2217Z 240DEG 49KT 4589 11634
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 28, 3:39 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
439 PM MDT Tue Jun 28 2022
MTZ001-002-282315-
West Glacier Region MT-Kootenai/Cabinet Region MT-
439 PM MDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of east central Lincoln
and northwestern Flathead Counties through 515 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Eureka, or 36 miles northwest of Evergreen, moving
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stryker and Radnor.
This includes Highway 93 between mile markers 150 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4855 11481 4862 11492 4885 11460 4869 11438
TIME...MOT...LOC 2238Z 232DEG 31KT 4862 11480
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jun 28, 4:24 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
424 PM PDT Tue Jun 28 2022
IDZ005-007-290030-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
424 PM PDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of northwestern Idaho
and western Clearwater Counties through 530 PM PDT...
At 422 PM PDT, Doppler radar was tracking a strong thunderstorm near
Weippe, or 13 miles east of Orofino, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pierce, Weippe, Headquarters, Cardiff, Jaype and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4631 11607 4642 11619 4680 11569 4665 11540
TIME...MOT...LOC 2322Z 229DEG 42KT 4645 11598
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jun 28, 4:37 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
537 PM MDT Tue Jun 28 2022
MTZ002-003-290015-
Flathead/Mission Valleys MT-West Glacier Region MT-
537 PM MDT Tue Jun 28 2022
...A strong thunderstorm will impact portions of central Flathead
County through 615 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Columbia Falls, or 8 miles north of Evergreen, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph, brief heavy rain, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia Falls, West Glacier, Apgar, Martin City, Coram, Hungry
Horse and La Salle.
This includes the following highways...
Highway 2 between mile markers 125 and 158, and near mile marker
160.
Highway 93 between mile markers 117 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4824 11430 4830 11438 4860 11404 4847 11383
TIME...MOT...LOC 2336Z 222DEG 35KT 4835 11423
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH